Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 115, NWS Midland/Odessa, TX

May 18, 1997Ector County, Midland County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 18, 1997, 7:24 PM CDT for Ector County, Midland County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 1997, 7:24 PM CDT (00:24 UTC)
Expired
May 18, 1997, 8:10 PM CDT
In force
46 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

Counties Ector County, TX, Midland County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.4 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 747 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
747 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
3200 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 190024 RRA
SVRMAF
TXC135-329-190110-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
724 PM CDT SUN MAY 18 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 810 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN SOUTHWESTERN TEXAS

   ...EASTERN ECTOR COUNTY
   ...WESTERN MIDLAND COUNTY
 
AT 721 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR IN THE VICINITY OF ODESSA MOVING NORTH AT 15 MPH.

THIS STORM IS EXPECTED TO PASS BETWEEN ODESSA AND MIDLAND.

IF YOU ARE CAUGHT OUTSIDE...SEEK REFUGE FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.



BF/TT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:23 PM CDT, 4 hours 1 minute earlier.

Area forecast discussion, May 18, 3:23 PM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
320 PM CDT SAT MAY 17 1997

SFC TROF EXTENDS FROM W P28-S DHT-LVS WITH SLY/SWLY FLOW ACR FA.
KMAF WSR-88D INDICATING TSTMS NEAR DAVIS MTNS VCNTY MRF AND FT.
DAVIS AND NEAR SACRAMENTO NM MTNS. ACTIVITY SHOULD MOV EWD INTO
UNSTBL AMS WHERE LI/S MINUS 4-6 LI/S EXIST AND DIFFLUENT FLOW ABV
H5. BELIEVE ACTVTY WILL BE CONFINED NXT FEW HRS W OF PECOS RIVER.
MICROBURSTS WILL BE POSSIBLE GIVEN RAIN WILL BE FALLING INTO VERY
DRY LYR JUST ABV SFC. MODELS IN GOOD AGREEMENT WITH EXCEPTION OF
INITIALIZATION PROBLEM WITH LOW LAT SYS VCNTY BAJA. LTL UPWARD
FORCING INDICATED THIS EVE/TNGT THUS BELIEVE CNVTN WILL DECREASE
AFT SUNSET. NEXT CONCERN TNGT WILL BE POSSIBILITY OF LOW CLDS
ERN CWA. MODEL SOUNDINGS HINT AT LOW CLDS AT MAF TOWARD SUNRISE
AS NGM BNDRY LYR PROG KEEPS BETTER MSTR E OF AREA. WITH SLY/SELY
FLOW ACR ERN AREAS...MAY BE SOME LOW CLDS TWD MRNG PARTICULARLY
TERRELL CO. ANY LOW CLDS THAT DVLP WILL QUICKLY BE SHUNTED EWD
AS SFC TROF MOVS THRU DURG MRNG. MORE IMPORTANT FCST CONCERN IS
REGARDING CDFNT XPCD TO PUSH INTO NRN SECTIONS LATE MRNG...MAF
MID AFTN...AND TO SRN/WRN SECTIONS MON NGT. SHWRS/TSTMS SHOULD DVLP
ALONG FNTL BNDRY AS MODELS INDICATE DECENT UVV/S AND CONVERGENCE. LI/S
OF MINUS 4-6 PROGGED WITH CAPES APCHG 1500 J/KG. STRATIFORM-TYPE PCPN
EVENT DVLPG LATE MON NGT-TUE AS FNTL BNDRY REMAINS ACR SWRN SECTIONS
(I.E. MTNS) AND BAJA SYS APCHS AREA. WETTER/UNSETBTLED PERIOD AHEAD.

BF

MAF   61/81   13
CNM   60/84   22
MRF   53/81   22
P07   65/92   13

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 4:22 PM CDTSevere Thunderstorm WarningMAFTerrell48 min
May 19, 5:42 PM CDTSevere Thunderstorm WarningMAFTerrell48 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.